Volume 17, issue 1 (2013)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Characteristic varieties of quasi-projective manifolds and orbifolds

Enrique Artal Bartolo, José Ignacio Cogolludo-Agustín and Daniel Matei

Geometry & Topology 17 (2013) 273–309
Abstract

The present paper considers the structure of the space of characters of quasi-projective manifolds. Such a space is stratified by the cohomology support loci of rank one local systems called characteristic varieties. The classical structure theorem of characteristic varieties is due to Arapura and it exhibits the positive-dimensional irreducible components as pull-backs obtained from morphisms onto complex curves.

In this paper a different approach is provided, using morphisms onto orbicurves, which accounts also for zero-dimensional components and gives more precise information on the positive-dimensional characteristic varieties. In the course of proving this orbifold version of Arapura’s structure theorem, a gap in his proof is completed. As an illustration of the benefits of the orbifold approach, new obstructions for a group to be the fundamental group of a quasi-projective manifold are obtained.

Keywords
characteristic varieties, local systems, cohomology jumping loci, cohomology with twisted coefficients, quasi-projective groups, orbicurves, orbifolds
Mathematical Subject Classification 2010
Primary: 32S20, 32S50, 58K65
Secondary: 14B05, 14H30, 14H50
References
Publication
Received: 3 May 2012
Accepted: 22 September 2012
Published: 7 March 2013
Proposed: Lothar Göttsche
Seconded: Walter Neumann, Jim Bryan
Authors
Enrique Artal Bartolo
Departamento de Matemáticas, IUMA, Facultad de Ciencias
Universidad de Zaragoza
c/ Pedro Cerbuna 12
E-50009 Zaragoza
Spain
http://riemann.unizar.es/geotop/WebGeoTo/Profes/eartal/
José Ignacio Cogolludo-Agustín
Departamento de Matemáticas, IUMA, Facultad de Ciencias
Universidad de Zaragoza
c/ Pedro Cerbuna 12
E-50009 Zaragoza
Spain
http://riemann.unizar.es/~jicogo/
Daniel Matei
Institute of Mathematics of the Romanian Academy
P.O. Box 1-764
014700 Bucharest
Romania
http://www.imar.ro/~dmatei